Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Cheyenne, WY

June 14, 2024Banner County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 2024, 12:11 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2024, 12:11 PM MDT (18:11 UTC)
Expired
Jun 14, 2024, 12:45 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Kimball County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS55 KCYS 141811
SVRCYS
NEC007-105-141900-
/O.NEW.KCYS.SV.W.0049.240614T1811Z-240614T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1211 PM MDT Fri Jun 14 2024

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Kimball County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 100 PM MDT.

* At 1210 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles north of Kimball to near Bushnell, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kimball, Bushnell, Oliver Reservoir, Kimball Municipal Airport,
  Panorama Point, Oliver Reservoir Campground, and Kimball County
  Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4113 10403 4141 10378 4160 10346 4161 10337
      4145 10337 4108 10364 4100 10402 4100 10405
TIME...MOT...LOC 1810Z 234DEG 27KT 4137 10366 4116 10387 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brothers
1 follow-up statement
369 
WWUS55 KCYS 141845
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1245 PM MDT Fri Jun 14 2024

NEC007-105-141855-
/O.CAN.KCYS.SV.W.0049.000000T0000Z-240614T1900Z/
Kimball NE-Banner NE-
1245 PM MDT Fri Jun 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIMBALL AND
SOUTHEASTERN BANNER COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with these thunderstorms.

&&

LAT...LON 4113 10403 4141 10378 4160 10346 4161 10337
      4145 10337 4108 10364 4100 10402 4100 10405
TIME...MOT...LOC 1843Z 234DEG 27KT 4152 10339 4131 10360 

$$

Brothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:46 AM MDT, 25 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday. Torrential rainfall and the potential for flash flooding will be the primary concern. However, large hail and damaging winds will be possible with any storms developing early in the afternoon prior to storm mergers.
Area forecast discussion, Jun 14, 11:46 AM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Fri Jun 14 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are possible across the high
  plains of southeast Wyoming and the western Nebraska Panhandle
  on Friday. Torrential rainfall and the potential for flash
  flooding will be the primary concern. However, large hail and
  damaging winds will be possible with any storms developing early
  in the afternoon prior to storm mergers.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 421 AM MDT Fri Jun 14 2024

Active weather expected over the next 18 hours with a Slight Risk
for severe weather in place for much of the Nebraska panhandle.
Current observations already show south to southeasterly winds
across much of the CWA east of the Laramie Range. Most Hi-Res
guidance is in agreement with sustaining southerly winds throughout
much of the day today. This will advect low-level moisture into the
region, steadily raising dewpoints into the afternoon hours.
Dewpoints in the 50s look possible from Cheyenne to Torrington to
Chadron and areas south of this line. Some low 60 degree dewpoints
could be possible in the southern panhandle. Various model soundings
do show evidence of a capping inversion early into the afternoon,
however, large scale lift from a strong shortwave trough moving
across the southern Rockies should be enough to initiate convection.
With the incoming trough, much of the Hi-Res guidance, including
the HRRR and the RAP, do show a convergence boundary setting up
roughly in the same vicinity as the aforementioned line from
Cheyenne to Chadron. Westerlies from the shortwave converging
with the moist southerly flow will likely lead to convective
initiation along this boundary around mid-afternoon as indicated
by Hi-Res models.

All modes of severe weather look possible with these storms. Initial
storms that develop could be discrete, lending itself to more of a
large hail threat as MUCAPE values in the panhandle approach 2000
J/kg. As storms progress and push further east, clustering looks
more likely, with isolated gusts over 60 MPH possible. Can't rule
out an isolated tornado in the southern panhandle with these storms
as effective shear values will be in the 35 to 40 kt range. MLCAPE
values will also be elevated in the southern panhandle, around 1200
J/kg which will also contribute to the tornado potential. Lastly,
torrential rains are expected with these storms which could lead to
flash flooding concerns. GFS soundings show PWs over an inch in the
panhandle which is above climatological normal. This is backed by
NAEFS showing 90th percentile and above PWs, with as high as the
99th percentile in the panhandle. Luckily, these storms will be
quick moving as indicated by cloud layer winds, but they have
the capacity to drop large amounts of rain in a short period of
time.

The potential for strong to severe storms drops off around 9 PM
Friday night, but scattered showers and thunderstorms will linger
overnight. Behind the shortwave, conditions on Saturday will rapidly
dry out and warm up. +16C 700 mb temperatures will lead to highs in
the upper 80s and 90s for areas east of the Laramie Range.
Thunderstorm development does look possible Saturday afternoon with
a weak upper-level disturbance passing overhead. Because of the dry
low-levels, its possible that much of the precipitation with these
storms will not make it to the ground, leading to strong, gusty
winds. Showers and storms will dissipate by the evening.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 421 AM MDT Fri Jun 14 2024

Models in reasonable agreement late this weekend through early
next week, showing broad southwest flow aloft through early
Tuesday. An upper level trough across the eastern Pacific is
forecast to remain anchored over the Pac NW into Monday, and
finally show signs of ejecting east on Tuesday. Further east,
surface high pressure will remain over the northern and central
plains, which will help in producing easterly winds for areas
along and east of the Laramie Range. Upslope easterly winds may
be enhanced by any MCS activity over the northern plains, with
models showing some signs of a mesoscale cool front moving
southwest across the northern Front Range. For Sunday and
Monday, expect a continuation of isolated to widely scattered
(10 to 30 percent coverage) thunderstorms in the late afternoon
through the late evening hours. Although forcing seems limited,
there should be enough low level moisture, jet energy aloft,
and natural terrain-induced convergence along the Laramie Range
to initiate some thunderstorm activity. Not expecting severe
weather, but a few strong thunderstorms are possible Sunday
evening through the overnight hours north of Interstate 80.
Temperatures should remain near or slightly above average with
highs in the 80s for most locations along I-80 and west of I-25.
However, with models hinting towards a backdoor cool front and
easterly winds...high temperatures will struggle to get into the
mid 70s from Douglas to Chadron Nebraska.

For Tuesday night and Wednesday, the 00z GFS is trending more
aggressive with a late-season Pacific cold front as the upper
level trough in the Pac NW tracks eastward. All models generally
have 700mb temperatures dropping between 0c to 5c above zero by
early Wednesday morning as the primary trough axis quickly moves
across the area and weakens. The ECMWF and Canadian are not as
aggressive with the cooler airmass, but are more in line with
the ensemble mean. Kept high temperatures in the mid 60s to mid
70s on Wednesday although some guidance is around 10 degrees
cooler...which is around the 10th percentile of ensemble
spreads and the NBM. Will have to monitor overnight lows with a
few locations already showing min temperatures close to freezing
early Wednesday morning. Kept low POP (15 to 25 percent) for
this time period with an unfavorable signal for widespread
convection due to the cooler temperatures near the surface.

For later next week, models do indicate a general warming trend
as we head into Thursday and next Friday with a more favorable
environment for afternoon and evening thunderstorms.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1139 AM MDT Fri Jun 14 2024

Numerous showers and thunderstorms are expected across the area
this afternoon. Thunder should start to become more prevalent in
this activity over the next 1-2 hours as storms develop and move
from SW to NE. Storms will have the potential to produce very
heavy rainfall producing IFR conditions, frequent lightning,
gusty winds, and some hail. Most likely impacts are around KSNY
and KAIA, but all terminals could see storms move directly
overhead. Expect conditions to begin to improve after about 03z,
but lingering scattered showers with some isolated thunder may
continue through much of the night. Look for clearing skies by
Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...MN
Hazardous weather outlook, Jun 14, 2:09 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 AM MDT Fri Jun 14 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-150815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 AM MDT Fri Jun 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...FRIDAY

Strong to severe thunderstorms are possible across the high
plains of southeast Wyoming and the western Nebraska Panhandle on
Friday. Torrential rainfall and the potential for flash flooding
will be the primary concern. However, large hail and damaging
winds will be possible with any storms developing early in the
afternoon prior to storm mergers.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms will be possible
across the area.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 14, 11:56 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1156 AM MDT Fri Jun 14 2024

NEZ020-054-141830-
Kimball NE-Banner NE-
1156 AM MDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KIMBALL AND SOUTHEASTERN
BANNER COUNTIES THROUGH 1230 PM MDT...

At 1156 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Oliver Reservoir to near
Panorama Point. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kimball, Bushnell, Oliver Reservoir, Kimball Municipal Airport,
Panorama Point, Oliver Reservoir Campground, and Kimball County
Fairgrounds.

This includes Interstate 80 in Nebraska between mile markers 6 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4107 10405 4140 10380 4150 10353 4150 10337
      4106 10372 4100 10398 4100 10405
TIME...MOT...LOC 1756Z 230DEG 19KT 4131 10375 4109 10399

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:56 AM MDTSpecial Weather StatementCYSKimball34 min
Jun 14, 1:11 PM MDTSpecial Weather StatementCYSCheyenne34 min
Jun 14, 2:15 PM MDTSpecial Weather StatementCYSCheyenne30 min
Jun 14, 2:35 PM MDTSevere Thunderstorm WarningCYSCheyenne18 min
Jun 14, 2:39 PM MDTSpecial Weather StatementCYSSioux36 min
Jun 14, 2:50 PM MDTSpecial Weather StatementCYSSioux40 min
Jun 14, 2:55 PM MDTSpecial Weather StatementCYSBanner35 min
Jun 14, 3:12 PM MDTSpecial Weather StatementCYSCheyenne33 min
Jun 14, 3:18 PM MDTSpecial Weather StatementCYSScotts Bluff27 min
Jun 14, 3:22 PM MDTSpecial Weather StatementCYSSioux23 min
Jun 14, 3:34 PM MDTSpecial Weather StatementCYSBanner26 min
Jun 14, 3:39 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill51 min
Jun 14, 3:56 PM MDTSpecial Weather StatementCYSBanner34 min
Jun 14, 4:24 PM MDTSpecial Weather StatementCYSMorrill36 min
Jun 14, 4:30 PM MDTSpecial Weather StatementCYSBanner30 min
Jun 14, 4:40 PM MDTFlash Flood WarningCYSCheyenne4 hr
Jun 14, 4:52 PM MDTSpecial Weather StatementCYSCheyenne23 min
Jun 14, 5:52 PM MDTFlash Flood WarningCYSCheyenne3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.